Maryland, 2015

Damaging Wind in Maryland, May 6, 2015

May 6, 2015 · NWS LWX · 1 event in 1 county or zone

A backdoor cold front dropped into the area on the 6th. An unstable atmosphere ahead of the front combined with the forcing from the boundary, causing a few thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A backdoor cold front dropped into the area on the 6th. An unstable atmosphere ahead of the front combined with the forcing from the boundary, causing a few thunderstorms to develop. An isolated thunderstorm became severe due to the unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 6, 4:09 PM EST, 50 minutes earlier.

Area forecast discussion, May 6, 4:09 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
509 PM EDT WED MAY 6 2015

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY OVER PENNSYLVANIA WILL DRIFT SLOWLY
SOUTHWARD BEFORE DISSIPATING TONIGHT. HIGH PRESSURE BUILDS OVER
THE NORTHERN MID-ATLANTIC THURSDAY. LOW PRESSURE OFF THE CAROLINA
COAST FRIDAY WILL GRADUALLY ERODE THIS WEEKEND. A COLD FRONT LOOKS
TO MOVE INTO THE REGION TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WARNING EVENT ONGOING WITH MIXED LAYER CAPES AOA 1000 J/KG WITH
BULLSEYE OF 1500 J/KG IN NORTHERN VA AND E WV PER SPC MESOANALYSIS.
LITTLE SHEAR IN THE ENVIRONMENT BUT HEALTHY STORMS HAVE DEVELOPED
AND WILL CONTINUE FOR THE NEXT HOUR OR TWO AS NEW STORMS DEVELOP
OFF OUTFLOW BOUNDARIES. MAINLY SEVERE HAIL REPORTS UP TO GOLF
BALLS SO FAR...BUT WITH THIS ENERGY...GUSTS TO 60 MPH CAN NOT BE
RULED OUT.

AFTR THAT NO PROBS W/ THE OVRNGT PD. LGT FOG WL AGN BE PSBL. LOWS
MAINLY IN THE 55-60 RANGE..SLTLY WARMER IN THE CITIES AND COOLER
IN THE HIGHLANDS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
FNT IS XPCTD TO DISSIPATE OVR THE MID ATLC THU THEN WK INDUCED
HIGH PRES OVR THE AREA. PERHAPS SRN PART OF THE FCST AREA WL SEE
SOME HIGH CLDS AS A RESULT OF THE LOW PRES AREA OFF THE GA/SC
CST. HIGHS GNRLY ARND 80.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
THE PERIOD FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT MAY BE AMONG THE
MOST TRANQUIL OF THE PERIOD...YET STILL FEELING A LITTLE MORE LIKE
SUMMER THAN SPRING. MID/UPPER LEVEL RIDGE AXIS WILL BE CENTERED
OVERHEAD WITH SFC HIGH PRESSURE OFFSHORE. COASTAL LOW PRESSURE WILL
BE TRAPPED UNDER THE RIDGE JUST OFF THE CAROLINA COAST. ITS EFFECTS
ON THE LOCAL AREA SHOULD BE MINIMAL THROUGH THIS TIME
PERIOD...ALTHOUGH A SURGE OF HIGHER PWATS BEGINS TO MOVE NORTH LATE
FRIDAY. THERE WON/T BE MUCH FORCING TO TAP INTO IT THOUGH...AND IT
APPEARS ANY PRECIP WILL STAY SOUTH OF THE CWA. OTHERWISE EXPECT ONLY
ISOLATED DIURNAL CONVECTION TIED TO THE TERRAIN...AS LOCATIONS EAST
OF THE ALLEGHENIES WILL LIKELY BE CAPPED.

AS WE SAW THIS MORNING...MOIST LOW LEVELS (DEW POINTS AROUND 60F)
AND LIGHT WINDS MAY LEAD TO FOG FORMATION AROUND DAWN. WHILE THIS
POTENTIAL WILL EXIST BOTH THURSDAY AND FRIDAY MORNINGS...FORECAST
SOUNDINGS AND SREF PROBS INDICATE MORE FAVORABLE CONDITIONS SATURDAY
MORNING...ESPECIALLY IF SKIES CLEAR UNDER THE RIDGE. SOMETHING TO
KEEP IN MIND FOR THE TIME BEING AS FOG WILL BE CONDITIONAL ON SUBTLE
INFLUENCES. WITH VERY MINIMAL CHANGE TO THE AIRMASS...LOWS WILL BE
IN THE UPPER 50S TO LOWER 60S BOTH MORNINGS. HIGHS IN UPPER 70S TO
LOWER 80S FRIDAY.

HEAT AND DAILY ISOLATED AFTERNOON T-STORM CHANCES CONTINUE TO BE THE
MAIN WX STORY FOR THE LONG TERM...AS WE REMAIN UNDER THE INFLUENCE
OF RIDGING AND A DECENT MOISTURE FETCH FROM GOM AND LOW OFF CAROLINA
COAST. MOST DAYS WILL SEE TEMPS IN THE 80S...WITH MONDAY THE WARMEST
(HIGH TEMPS M/U 80S)...BEFORE A COLD FRONT MOVES THROUGH SOMETIME
TUESDAY. DEWPOINTS WILL ALSO BE INCREASING DURING THE PERIOD...WHICH
WILL KEEP NIGHTTIME LOWS IN M/U 60S...AND MAKE IT FEEL MUGGY FOR
MAY. COULD START APPROACHING RECORD HI MINS TEMPS AT A SOME
LOCATIONS SUN/MON NIGHT.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
AFTN CU HAS DVLPD...ALONG W/ SCT RW OVR THE APLCHNS. THESE ARE
MOVG TO THE ESE AND COULD IMPACT THE TERMINALS BTWN 19Z AND
01-02Z. THESE ARE NOT XPCTD TO PRODUCE GUSTS INXS OF 30KT.

LGT FOG PSBL OVRNGT...ESPECIALLY AT IAD/MRB/CHO. THEN VFR FOR THU.

SUBVFR VSBY POSSIBLE IN FOG DURING THE EARLY MORNING HOURS OF BOTH
FRIDAY AND SATURDAY...FAVORING THE MORE TYPICAL FOG PRONE AREAS.
CURRENT INDICATIONS THAT BETTER FOG POTENTIAL WILL BE SATURDAY
MORNING. OTHERWISE EXPECT LITTLE TO NO WX IMPACTS FRIDAY. S/SE WINDS
UNDER 10 KT.

VFR CONDITIONS EXPECTED THROUGH THE WEEKEND...EXCEPT NEAR AFTERNOON
T-STORMS...WHERE BRIEF SUB-VFR CONDS ARE POSSIBLE.

&&

.MARINE...
WINDS TO RMN BLO SCA VALUES TNGT AND THU. SCT TSTMS ARE PSBL LATE
THIS AFTN/THIS EVE WHICH COULD PROMPT ISSUANCE OF AN SMW.

LITTLE TO NO WX IMPACTS ON THE WATERS THURSDAY NIGHT THRU FRIDAY
NIGHT UNDER THE INFLUENCE OF HIGH PRESSURE. EXPECT SE WINDS LESS
THAN 15 KT...AND LIKELY LESS THAN 10 KT MOST OF THE TIME.

WINDS WILL REMAIN WEAK THROUGH THE WEEKEND...SO NOT EXPECTING SCA
CONDS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

NEAR TERM UPDATE...LEE
Hazardous weather outlook, May 6, 3:45 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 PM EDT WED MAY 6 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
445 PM EDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING MAY PRODUCE
ISOLATED LARGE HAIL...MAINLY IN THE IMMEDIATE WASHINGTON DC AREA
AND ALONG THE INTERSTATE 95 CORRIDOR IN VIRGINIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071015-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
445 PM EDT WED MAY 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING MAY PRODUCE
ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 6, 2:42 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
342 PM EDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 SE RESTON             38.94N  77.33W
05/06/2015  M0.88 INCH       FAIRFAX            VA   TRAINED SPOTTER

            DIME TO NICKEL SIZE

&&

EVENT NUMBER LWX1500111

ADS
Local storm report, May 6, 2:44 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
344 PM EDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             1 SSE CENTREVILLE       38.83N  77.43W
05/06/2015  M0.75 INCH       FAIRFAX            VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1500112

ADS
Local storm report, May 6, 2:50 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             1 NNW CENTREVILLE       38.86N  77.45W
05/06/2015  E1.75 INCH       FAIRFAX            VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1500113

SMZ
Local storm report, May 6, 2:59 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             2 S HERNDON             38.94N  77.39W
05/06/2015  E1.00 INCH       FAIRFAX            VA   PUBLIC

&&

EVENT NUMBER LWX1500114

ADS
Local storm report, May 6, 3:06 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             CHANTILLY               38.88N  77.41W
05/06/2015  E1.25 INCH       FAIRFAX            VA   PUBLIC

&&

EVENT NUMBER LWX1500115

ADS
Local storm report, May 6, 3:58 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT WED MAY 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             BERRYVILLE              39.15N  77.98W
05/06/2015  E1.75 INCH       CLARKE             VA   AMATEUR RADIO

&&

EVENT NUMBER LWX1500116

LEE

The radar

The Sterling radar (KLWX), 34 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
May 6, 4:59 PM EST
Where
Montgomery County, 0.98 mi NNE of Comus
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.263, -77.344

A tree was reported down along the intersection of Old Hundred Road and Thurston Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2015Every state in 2015This day in weather historyWarnings in Maryland, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575826.